Background Paracetamol is commonly prescribed for first-line symptomatic treatment in patients with osteoarthritis and aspirin is often co-administered for cardiovascular prophylaxis. It is not known if an interaction exists between aspirin and paracetamol in regards to gastroduodenal mucosal injury. Aim To investigate whether or not co-administered aspirin with paracetamol results in an increased rate of endoscopic gastroduodenal mucosal injury as compared to either agent alone. Methods In this prospective, double-blind, randomised, three-arm, placebo- and active-controlled, parallel-group pilot study healthy adult subjects (18-75 years old) with a normal baseline trans-nasal oesophagogastroduodenoscopy (TN-EGD), received oral paracetamol 4000 mg q.d.s. (n = 21), aspirin 325 mg q.d.s. (n = 19) or paracetamol 4000 mg q.d.s. and aspirin 325 mg q.d.s. (n = 20). Upper gastrointestinal mucosal injury was evaluated after 7 days of treatment with TN-EGD. Results The rate of gastric ulcers in subjects receiving paracetamol (0/21, 0%) alone or aspirin (3/19, 16%) or both (2/20, 10%) was not different. There were, however, significantly more subjects with one or more lesions (erosion or ulcer) per subject in the paracetamol and aspirin (16/20, 80%) treated subjects as compared to the aspirin (8/19, 42%, P < 0.001) or the paracetamol (3/21, 14%, P < 0.01) exposed subjects. The mean number of lesions per subject was also greater (7.9 vs. 0.7, P < 0.01) in those treated with aspirin and paracetamol compared to paracetamol alone. Conclusions Co-administration of paracetamol and aspirin was not associated with a significant difference in endoscopic ulcer rates compared to either drug alone. There was a strong signal for increased endoscopic erosions and ulcers in the combined group compared to either aspirin or paracetamol alone.
ASJC Scopus subject areas
- Pharmacology (medical)